Alert archive / Iowa / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 94, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 23, 2022, 3:12 AM CDT for Dubuque County, Jackson County, Iowa; Carroll County, Jo Daviess County, Illinois. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2022, 3:12 AM CDT (08:12 UTC)
- Expired
- Jul 23, 2022, 3:45 AM CDT
- In force
- 33 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dubuque County, IA, Jackson County, IA, Carroll County, IL, Jo Daviess County, IL
The radar
The Quad Cities radar (KDVN), 75 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 8.2 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 670 J/kg
- Mixed-layer CIN
- -302 J/kg
- Mixed-layer LCL
- 1972 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 12:06 AM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, Jul 23, 12:06 AM CDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1206 AM CDT Sat Jul 23 2022
...06z AVIATION UPDATE...
.SYNOPSIS...
Issued at 310 PM CDT Fri Jul 22 2022
A warm front extends southeastward from a surface low near Huron
South Dakota and bisects Iowa from northwest to the southeast.
Skies have become mostly sunny with temperatures warming into the
mid 80s to the lower 90s. Vinton is the warm spot at 91 with a
dewpoint of 68. Dewpoints are largely in the mid to upper 60s
across the area.
&&
.SHORT TERM...(This Evening through Saturday)
ISSUED AT 310 PM CDT Fri Jul 22 2022
Key Messages:
1. Expanded the heat advisory across the remainder of the area for
Saturday.
2. The threat for isolated severe storms continues into this
evening. the best chances are north of Interstate 80.
Discussion:
The main forecast concern through the short term is chances of
showers and storms. There continues to be some uncertainty in the
coverage of storm tonight.
For this evening, a shortwave is forecast to move across the area
between 2 to 9 UTC from west to east. Models show lift overspreading
the area between 00 and 06 UTC Saturday with the best lift by 06 UTC
and develop showers and storms across the area. The NAM however
delays precipitation until after midnight and keeps to the north
of our area. Interestingly, higher resolution versions of the NAM
are more inline withe other models. There is decent CAPE (3000 to
4000 J/KG of most unstable CAPE) and shear (30 knots) for storms.
The main threat is large hail and damaging wind gusts. PWATs
tonight will be as high as 1.75 inches so heavy rain is possible.
Models show subsidence across the area Saturday morning and
afternoon with good moisture and warm air advection. This will allow
temperatures to increase through the day with high temperatures in
the mid to upper 90s on Saturday. Additionally, models show
dewpoints surging ahead of a cold front that will move across the
area Saturday. The current forecast has dewpoints rising into the
mid 70s. This will result in heat indices of 100 to 105 Saturday
afternoon into the early evening. For these reasons, the heat
advisory has been expanded to include the rest of the area.
A shortwave trough currently in the Pacific Northwest will approach
the area tomorrow afternoon and bring a stronger cool front through
area. Sunny skies will allow temperatures and moisture to rebound
resulting in CAPE values of 3000 to 4000 J/KG and 30 to 40 knots of
0 to 6 km shear. Models also show PWATs rebounding to 1.50 to 1.75
inches. Storms are expected to develop to our north Saturday
afternoon across southern Minnesota and potential move into the area
late afternoon or early evening. There is a slight risk of severe
storms north of Highway 30 and a marginal risk to the south. The
main threats will be hail and damaging winds. The risk will be
discussed further in the long term section.
.LONG TERM...(Saturday Night through Friday)
ISSUED AT 310 PM CDT Fri Jul 22 2022
Saturday night - Storms are expected to be ongoing, mainly to our
north in the early evening, near the intersection of a vigorous
upper level wave and surface cold front. This activity is anticipated
to grow upscale into a linear MCS with aid of a strengthening south-
southwesterly LLJ. Uncertainty is more with the track and how much
of area could potentially be impacted. More zonal deep layer flow
and coupled jet displaced well to our north would favor much of this
activity staying to our north, while instability gradients and 850
hPa thermal gradient (19-24C) along with diffluent 850-300 hPa
thickness would favor a more SSE trajectory which would bring it
down across much of the northern third to one-half of the cwa
Saturday evening/night with an attendant damaging wind threat
primarily. Should the storms remain more northerly, still believe
propagation of cold front and outflow boundaries would foster an
increase in storms at least across our north to warrant likely to
categorical PoPs Saturday night. If the latter scenario works out
then much of the area could see these higher PoPs. PWATs are
shown to be around 2+ inches which supports an attendant heavy
rain threat as well, and with a veering west southwest LLJ would
have to watch out for any cell training or repetitive storms
leading to an increased flooding threat.
Sunday/Sunday night - The cold front will slowly sag southward through
the region. Effects of Sat night convection, location of any
residual outflow boundaries, and cloud cover will all play a big role
in just where and how much development might occur beyond the early
morning and subsequent magnitude/strength. General trends would support
a gradual diminishing of PoPs from north to south in the afternoon
through evening.
Monday/Monday night - Seeing more of a drier signal showing up, as
cooler and less humid air is funneled in around Great Lakes high
pressure. Highs mainly in the 80s are anticipated with more seasonable
if not comfortable humidity. The surface cold front won't be too far
away, as the boundary is suggested to stall near/north of I-70
corridor across MO.
Tuesday through Friday - Generally most of the period looks to be
seasonable with 80s for highs and 60s for lows, as the flow pattern
aloft is W/NW. Several waves within the flow are anticipated to bring
periodic rain chances during the period.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
ISSUED AT 1200 AM CDT Sat Jul 23 2022
Will be keeping a close eye on potential for storm development
around the KCID/KDBQ vicinities for the next several hours.
Satellite imagery at this hour depicts a frontal boundary with
plentiful CU around the Hwy 20 and 30 corridors, which is likely
to spawn showers and storms as it begins to interact with the
30-40 kt LLJ. Maintained the TEMPO group from the previous TAF to
address potential for MVFR conditions if storms impact the
terminals.
Outside of this, VFR conditions will prevail for the period with
south to southwest winds around 10-15 knots. Additional showers
and storms will be possible late in the period once again at
KCID/KDBQ, and have introduced a PROB30 group for MVFR conditions
for this TAF at those terminals.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory from noon today to 8 PM CDT this evening for
Benton-Buchanan-Cedar-Clinton-Delaware-Des Moines-Dubuque-
Henry IA-Iowa-Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-
Linn-Louisa-Muscatine-Scott-Van Buren-Washington.
IL...Heat Advisory from noon today to 8 PM CDT this evening for
Bureau-Carroll-Hancock-Henderson-Henry IL-Jo Daviess-
McDonough-Mercer-Putnam-Rock Island-Stephenson-Warren-
Whiteside.
MO...Heat Advisory from noon today to 8 PM CDT this evening for Clark-
Scotland.
&&
SYNOPSIS...Cousins
SHORT TERM...Cousins
LONG TERM...05
AVIATION...SpeckHazardous weather outlook, Jul 22, 4:32 AM CDT, 22 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 432 AM CDT Fri Jul 22 2022 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-231100- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 432 AM CDT Fri Jul 22 2022 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT There is a slight chance of a thunderstorm mainly in eastern Iowa early this morning. The primary risks are lightning and small hail. The Storm Prediction Center has a marginal risk of severe thunderstorms for all of eastern Iowa, northwest Illinois, and far northeast Missouri this evening into tonight. Storms that develop, could produce damaging winds and large hail. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Hot conditions are expected on Saturday with peak heat index readings ranging from around 100 to 105 degrees. A Heat Advisory has been issued for Saturday for areas generally along and south of a line from Marengo Iowa, to Clinton Iowa, and to Geneseo Illinois. This advisory may eventually need to be expanded. Another round of thunderstorms is possible from Saturday evening into Saturday night. There is a slight risk for severe storms along and north of the highway 20 corridor, with a marginal risk to the south across much of the rest of the Outlook Area. Damaging winds are the primary risk, with large hail and isolated tornadoes secondary concerns. Locally heavy rainfall may also occur. Strong to severe storms may linger into Sunday morning mainly along and southeast of a line from Sigourney Iowa, to Tipton Iowa, and to Mount Carroll in northwest Illinois. Additional storm chances will return to the Outlook Area Tuesday night into Wednesday. The risk for severe weather is still uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening into tonight. Spotter activation may again be needed by Saturday night. PS/12
In the hours before
Local storm report, Jul 23, 2:03 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
203 AM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 AM HAIL URBANA 42.22N 91.88W
07/23/2022 M0.25 INCH BENTON IA TRAINED SPOTTER
REPORT RELAYED FROM EM AND NWS LACROSSE.
&&
PSLocal storm report, Jul 23, 2:04 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
204 AM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 AM HAIL 1 S CENTER POINT 42.17N 91.78W
07/23/2022 M0.25 INCH LINN IA BROADCAST MEDIA
ALSO WIND GUSTS AROUND 40-50 MPH.
&&
PSLocal storm report, Jul 23, 2:08 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
208 AM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 AM HAIL URBANA 42.22N 91.88W
07/23/2022 E0.50 INCH BENTON IA TRAINED SPOTTER
&&
PSSpecial weather statement, Jul 23, 2:16 AM CDT, 56 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
216 AM CDT Sat Jul 23 2022
IAZ051-052-230745-
Linn IA-Benton IA-
216 AM CDT Sat Jul 23 2022
...A strong thunderstorm will impact portions of southeastern Benton
and southwestern Linn Counties through 245 AM CDT...
At 215 AM CDT, Doppler radar was tracking a strong thunderstorm near
Van Horne, or near Vinton, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cedar Rapids, Vinton, Hiawatha, Robins, Center Point, Fairfax,
Atkins, Palo, Shellsburg, Newhall, Van Horne, Alburnett, Garrison,
Toddville, Benton City Park, Pleasant Creek State Recreation Area,
Hoefle-Dulin Park, Lafayette, Benton County Fairgrounds and Morgan
Creek Park.
This includes Interstate 380 between mile markers 14 and 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4200 9217 4218 9213 4216 9161 4189 9167
TIME...MOT...LOC 0715Z 279DEG 26KT 4208 9206
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SpeckLocal storm report, Jul 23, 2:46 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
246 AM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 AM TSTM WND GST 2 N CENTRAL CITY 42.23N 91.52W
07/23/2022 M42 MPH LINN IA TRAINED SPOTTER
ALSO HAD HAIL BUT UNKNOWN SIZE.
&&
PSSpecial weather statement, Jul 23, 3:09 AM CDT, 3 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
309 AM CDT Sat Jul 23 2022
IAZ042-054-065-066-068-ILZ001-007-009-015-230845-
Whiteside IL-Carroll IL-Rock Island IL-Jo Daviess IL-Scott IA-
Clinton IA-Jackson IA-Dubuque IA-Cedar IA-
309 AM CDT Sat Jul 23 2022
...Strong thunderstorms will impact portions of northeastern Rock
Island, northwestern Whiteside, Jo Daviess, western Carroll, Jackson,
eastern Cedar, northern Scott, southeastern Dubuque and Clinton
Counties through 345 AM CDT...
At 308 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Zwingle to Wheatland. Movement
was east at 50 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dubuque, Clinton, Maquoketa, Galena, DeWitt, Camanche, Savanna,
Bellevue, East Dubuque, Preston, Hanover, Wheatland, Elizabeth, Grand
Mound, Woodbine, Sabula, Delmar, Lost Nation, Miles and Calamus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4193 9013 4193 9015 4190 9015 4184 9018
4181 9018 4175 9031 4171 9032 4174 9033
4173 9041 4177 9047 4176 9058 4177 9059
4176 9062 4177 9067 4174 9071 4177 9079
4177 9090 4250 9079 4250 9003
TIME...MOT...LOC 0808Z 273DEG 43KT 4240 9073 4182 9083
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
SpeckThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 1:17 AM CDT | Special Weather Statement | DVN | Benton | 43 min |
| Jul 23, 1:33 AM CDT | Special Weather Statement | DVN | Dubuque | 42 min |
| Jul 23, 1:52 AM CDT | Special Weather Statement | DVN | Jones, Linn | 38 min |
| Jul 23, 2:00 AM CDT | Severe Thunderstorm Warning | DVN | Cedar, Jones, Linn | 32 min |
| Jul 23, 2:16 AM CDT | Special Weather Statement | DVN | Benton | 29 min |
| Jul 23, 2:31 AM CDT | Severe Thunderstorm Warning | DVN | Delaware, Dubuque, Jackson, Jones | 44 min |
| Jul 23, 3:09 AM CDT | Special Weather Statement | DVN | Clinton, Jackson | 36 min |
| Jul 23, 3:38 AM CDT | Special Weather Statement | DVN | Scott | 52 min |
| Jul 23, 3:41 AM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson | 52 min |
| Jul 23, 3:48 AM CDT | Special Weather Statement | DVN | Clinton | 42 min |
| Jul 23, 4:19 AM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 26 min |
| Jul 23, 4:37 AM CDT | Special Weather Statement | DVN | Jones | 38 min |
| Jul 23, 4:05 AM CDT | Severe Thunderstorm Warning | DVN | Carroll, Whiteside | 25 min |
| Jul 23, 4:49 AM CDT | Special Weather Statement | DVN | Henry, Rock Island | 41 min |
| Jul 23, 5:10 AM CDT | Severe Thunderstorm Warning | DVN | Henry | 35 min |
| Jul 23, 5:18 AM CDT | Special Weather Statement | DVN | Whiteside | 42 min |
| Jul 23, 5:26 AM CDT | Severe Thunderstorm Warning | DVN | Bureau, Henry, Whiteside | 34 min |
| Jul 23, 5:56 AM CDT | Special Weather Statement | DVN | Bureau | 64 min |
| Jul 23, 6:15 AM CDT | Severe Thunderstorm Warning | DVN | Bureau | 32 min |
| Jul 23, 6:19 AM CDT | Special Weather Statement | DVN | Whiteside | 11 min |
| Jul 23, 6:41 AM CDT | Special Weather Statement | DVN | Carroll | 49 min |
| Jul 23, 6:44 AM CDT | Special Weather Statement | DVN | Bureau | 46 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2022Severe Thunderstorm Warnings in Illinois, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.